Home To Message Boards Site Map 

Methotrexate vs Arava

After 40 years of RA treatment, it has come back to haunt me once again.  I'm in a flare and RA doctor wants to add another med.  His choice is Arava.  (I'm now on Enbrel, 7 out of last 8 years).  After researching Arava and reading on this board, I was surprised to learn that it can stay in your system up to two years.   I also read about the "flush out" method and it doesn't sound very apealing to say the least!  I took Methotrexate about 15 years ago, but was taken off it when I developed a couple of nodules.  I still have a problem with nodules and wonder if the Methotrexate had anything to do with it, or I'm just one of the lucky ones who get them??

I'm writing as I'm in such a termoil as what to do......take my chance with the Arava which seems to cause more hair loss than the Methotrexate and can stay in your system so long if it doesn't agree with you, or go back to the methotrexate that seemed to agree with me except for the nodules!

Sometimes, I think this disease is going to drive me nuts!  Thank God for my understanding husband!  I try not to talk about it very much with my kids, as I don't want to worry them.  At this point, my doctor has agreed to let me try the  Methotrexate again.  At least, if it doesn't work out, I can stop it without the complications.  I try to count my blessings, as I am still very active despite some hand and feet deformities from having the disease so long.  But know that once this disease starts progressing, it can go wild.  I have been putting off adding another drug for almost two years, but know the time has come to act.  Sorry for being so full of myself, but it helps to talk with someone who "understands" the frustrations of  this disease.

Here's wishing all of you all a HEALTHY and a HAPPY new year!!

Sharon

 

 

l

Sharon,

I'm sorry you are having problems.  I can't really answer your question as I've not tried Arava.  With all the reports of massive hair loss, it scared me!  I'm on methotrexate and absolutely HATE how it makes me feel.  I'm hoping the Enbrel works well enough for me that I can drop that drug from my arsenal.

Sounds like you are going to try methotrexate again.  If you do, I hope the methotrexate works and you have 0 nodules this time!

I started on MTX switched to Arava and then back to MTX.

After I had my son the RD wanted to try Arava instead of going back on
the mtx. It didn't really do the trick for me and I switched back to the
MTX. Each med. works differently for each person.

Unless you are planning on having children, I wouldn't worry to much
about the Arava staying in your system.

Really, with either drug, it is kinda like choosing the lesser of two evils.

Hi, Sharo, and a Happy New Year to you, though with your RA flaring???

I've been switched from MTX to Arava and so far, so good. My view is that hair loss is nothing compared to the pain of RA. Besides, the hair loss is often temporary. I'd recommend trying Avara for a couple of months, then make a decision.

Good luck - Des.

 

I had bad side effects from methotrexate and it did nothing for my pain except make it worse. I have been on arava now for about 5 years and its been great. Others have found methotrexate good also, but i would definately reccommend arava.Sorry also forgot to add that I have had no hair loss from arava. I find the ends break more easy so I use a good conditioner, but thats all.

I just started back on Arava, i took it for about 6 months a year ago and did fine.

I was on methotrexate twice on the beginning dose and had horrible reactions.

Every drug is different on every body, it is kind of like a roll of the dice to determine which one is right for you.

I hope you find the right one and it works well.

Also, i didn't loose hair when on arava, i took methotrexate the first time for over a month and my hair thinned out so much i had too much in the drain that it plugged up.

Hi Sharon,

I've had success with methotrexate (am now on 15 mg weekly..I take pills not injections) along with Remicade every 7 wks.  Seems to do the trick for the most part.  Nothing takes ALL the pain away every day.  Except maybe steroids.  I always feel the BEST on those, but of course that is a slippery slope, too. 

Arava kept me chained to the bathroom.  I had uncontrollable diarrhea with this med and I've tried two courses of it.  Thought we'd try it again, but I thought I'd developed colitis and even went thru a scope only to find it was the med after all.

Nodules...they're part of RA for some people so I wouldn't blame the MTX for them. 

Good luck...glad you're here!

Molly Bee

I used mtx, which didn't help all that much, and then my liver enzymes went up.  So the dr switched me to Arava.  I didn't have any hair loss, but other side effects such as vivid unpleasant dreaming and extremely heavy menstrual periods.  Besides which, it wasn't helping either.  I am now on Imuran and much happier both in terms of effectiveness and side effects.  Maybe you could talk to your doctor about whether this is an option?

I was on arava for about 5 years. I didn't have much hair loss with it - and the little bit I had was temporary.

I have been off arava for the last month because of a spike in liver stats on blood work. I had a re-test after 2 weeks without arava, the result was better but not good enough to go back on. 

Just be sure to do your blood work!

I am with InnerGlows... I would ask about Imuran. I am on that and so far so good. It helped with my out of controlled swelling I was having. I have little to no swelling now. It worked on my swelling within the first week of taking it. It actually gave me results, unlike Arava and MTX, which either made me worse or done nothing for me.

 

I didn't tolerate the mtx so doc put me on ENbrel, from there he added the arava about 4 months later. As far as hairloss, there was some, but only noticeable to my hairdresser. It is temporary and it all stopped and grew back in a matter of months. As far as it staying in your system, if you do have a problem with it, there is a series of other pills you take to get it out of your system so not to worry. I hope that helps you. Feel better

Sharon,

I was on Arava last summer for two months or so, and while it really helped my RA, it left me short of breath and with a dry cough.  Since the drug has a very long half life (ie. stays in the system for many months), I drank powdered charcoal, mixed in water, three or four times a day for two weeks, and the side effect left me in that time.  Mixing and drinking powdered charcoal in water is not a problem and there are no side effects except for black stools.  My RA immediately flared again afterwards and I'm back to finding a med that's going to work for me (currently sulfasalazine and plaquenil).  I wouldn't worry about the flushing of the drug via powdered charcoal, it was easy and benign.

Glen

 

Copyright ArthritisInsight.com